Alert archive / Minnesota / Heat Advisories in 2020

Heat Advisory 9, NWS Twin Cities, MN

August 25, 2020Pepin County, Pierce County, Wisconsin; 24 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Aug 25, 2020, 3:07 AM CDT for Pepin County, Pierce County, Wisconsin; 24 counties in Minnesota. It took effect at Aug 25, 2020, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2020, 3:07 AM CDT (08:07 UTC)
In effect from
Aug 25, 2020, 1:00 PM CDT
Expired
Aug 25, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN
All 26 counties

Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Yellow Medicine County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS73 KMPX 250807
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
307 AM CDT Tue Aug 25 2020

MNZ054-060-062>070-073>078-082>085-091>093-WIZ024-026-251615-
/O.NEW.KMPX.HT.Y.0009.200825T1800Z-200826T0000Z/
Lac Qui Parle-Hennepin-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Pierce-Pepin-
Including the cities of Madison, Minneapolis, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
River Falls, and Durand
307 AM CDT Tue Aug 25 2020

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values from 95 to 100 expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

TDH
2 follow-up statements
902 
WWUS73 KMPX 251453
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
953 AM CDT Tue Aug 25 2020

MNZ054-060-062>070-073>078-082>085-091>093-WIZ024-026-260000-
/O.CON.KMPX.HT.Y.0009.200825T1800Z-200826T0000Z/
Lac Qui Parle-Hennepin-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Pierce-Pepin-
Including the cities of Madison, Minneapolis, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
River Falls, and Durand
953 AM CDT Tue Aug 25 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values from 95 to 100 expected.

* WHERE...Portions of west central Wisconsin and central, east 
  central, south central, southeast, southwest and west central 
  Minnesota.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
209 
WWUS73 KMPX 260000
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Tue Aug 25 2020

MNZ054-060-062>070-073>078-082>085-091>093-WIZ024-026-260100-
/O.EXP.KMPX.HT.Y.0009.000000T0000Z-200826T0000Z/
Lac Qui Parle-Hennepin-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Pierce-Pepin-
Including the cities of Madison, Minneapolis, St Paul, 
Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, 
Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, 
New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, 
Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, 
River Falls, and Durand
700 PM CDT Tue Aug 25 2020

...HEAT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Another heat advisory may be necessary Wednesday for the Twin
Cities metro as heat indices rise into the mid to upper 90s. Dew
points are expected to improve overnight, so this potential will
be reassessed overnight.

$$

Borghoff

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Aug 24, 11:07 PM CDT, 4 hours earlier.

Area forecast discussion, Aug 24, 11:07 PM CDT, 4 hours before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Mon Aug 24 2020

.UPDATE...
Issued at 1107 PM CDT Mon Aug 24 2020

Storms are starting to develop along I-94 south of Eau Claire and
there are some signs of them building northwest toward Menomonie.
Infrared satellite imagery shows a thin band of cooling cloud tops
extending into the eastern metro which could be where additional
storms will develop during the next couple hours. Moisture
transport is finally beginning to increase with the formation of
the LLJ. Atmospheric profiles still exhibit a favorable
environment for storms with large hail all the way across central
MN. Whether the LLJ can provide enough lift to get widespread
convection is the big question. If near term trends are a reliable
guide, there should be more numerous storms developing across
west central WI and far eastern MN by 1 or 2 AM.

&&

.UPDATE...
Issued at 708 PM CDT Mon Aug 24 2020

Isolated showers and thunderstorms continue over parts of the
area, especially Wisconsin. The status quo with non-severe
convection will probably continue into the mid evening. The
current atmosphere is largely capped with warm temperatures in the
low levels which is preventing near surface parcels from taking
off vigorously. 00Z MPX sounding does show a decent cap between
850-700 mb. Further, the outflow/surface front draped across
southern MN most of the day has just about washed out. Therefore,
there isn't much lift to help overcome the cap for the next few
hours. This will change during the late evening, however, as the
nocturnal LLJ develops and increases 850 mb frontogenesis along
I-94 from St. Cloud to the southeast. Very strong instability with
MUCAPE in excess of 4000 J/kg and mid level lapse rates around 8
C/km, with effective shear of 40 kts, will provide an environment
for supercells with very large hail - at least initially. A
secondary concern will be heavy rainfall. There hasn't been too
much support from CAMs for extreme rainfall in training
convection, but the LLJ will be nearly orthogonal to storm motion
with would imply backbuilding storms. Pwats nearing 2 inches and
850 mb dew points in the +15 to +20C range will provide ample
moisture. Only negative is the high end CAPE which will result in
greater ice production, making for lower rain efficiencies. Will
continue to monitor for the potential for a localized Flash Flood
Watch, especially in and around the metro where flash flood
guidance is always lower. With time, the LLJ will veer and
convection will end from northwest to southeast late tonight.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 305 PM CDT Mon Aug 24 2020

Isolated thunderstorms will continue to develop from central MN
into west central WI this afternoon in response to warm
air/moisture advection north of the main frontal boundary.
MUCAPES are increasing in this area this afternoon, but there is
still indication of some surface-based CIN. Lapse rates are
relatively modest in this area as well, but as instability
increases we could see some elevated storms producing large hail
initially, and eventually the potential for damaging winds as well as
storms become surface-based. This activity looks to become
widespread/organized as it expands into western Wisconsin tonight
and the increasing low level jet enhances moisture advection.
Given the nearly stationary nature of the boundary coupled with
the prolonged advection, training storms could lead to heavy
rainfall issues.

The other area of concern is to the south along the main frontal
boundary stretching from west central MN to the Twin Cities and
New Richmond WI. Given the amount of instability and shear, if
storms can develop they would be supercellular in nature and pose
a large hail, damaging wind, and tornado threat.

We don't look to be rid of the boundary on Tuesday, so hot and
humid conditions will again be found in southern Minnesota. Heat
indices currently aren't forecast to reach Heat Advisory levels,
but it will be uncomfortable. Forcing along the boundary looks to
shift into northern Minnesota and H7 temperatures increase to the
+12C to +14C range across the southern two-thirds of the area, so
any showers and thunderstorms should stay confined to the far
northern fringes of the forecast area (from central MN into
northern WI).

.LONG TERM...(Wednesday through Monday)
Issued at 305 PM CDT Mon Aug 24 2020

Few changes were made in the long term portion of the forecast,
which features prevalent zonal flow. A surface trough will have
little ability to make much progress as the remnants of Tropical
Storm Laura pivot across the southern MS River Valley region. So
that will make for the continuance of hot and humid conditions
into Thursday, with temperatures averaging around 10-15 degrees
above late August climatological normals. We could see some
nocturnal convection developing as early as Wednesday night into
Thursday morning, but organized/widespread activity becomes more
probable Thursday night and Friday attendant with a cold frontal
passage and mid-level shortwave energy. Behind this system we
look to get a push of cooler air, with near-normal temperatures
(highs in the 75-80 degree range) returning for the weekend. Also
have decent confidence in showers and thunderstorms on Sunday
afternoon and evening through Monday, with both GFS and ECMWF
models sending a front across the area in conjunction with
shortwave energy in the base of a low over northern
Saskatchewan/Manitoba.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Aug 24 2020

A few storms are developing near EAU and additional storms will
build farther west toward RNH and MSP by 06-07Z. Maintained a
TEMPO TSRA for MSP and east overnight, with lingering storms near
EAU until possibly the predawn hours.

KMSP...Storms could zipper westward toward MSP during the next few
hours. Not expecting prolonged activity anymore, so just went with
a TEMPO overnight.

/OUTLOOK FOR KMSP/
WED...VFR. Wind SW 10-15 kts.
THU...VFR. Wind E 5-10 kts.
FRI...VFR. Chc -TSRA/MVFR. Wind NNW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...Borghoff
SHORT TERM...LS
LONG TERM...LS
AVIATION...Borghoff
Hazardous weather outlook, Aug 24, 7:30 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
730 PM CDT Mon Aug 24 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
730 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to become widespread tonight, mainly
along the I-94 corridor from St. Cloud and southeast. Severe
weather is possible with a threat for large hail, damaging winds,
and perhaps a tornado or two. These storms will also be capable
of producing heavy rainfall with a risk for flash flooding as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions will remain hot and humid over southern Minnesota on
Tuesday. Afternoon heat indices will be in the mid to upper 90s.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this evening and
overnight.

Borghoff

In the hours before

Special weather statement, Aug 24, 10:55 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 PM CDT Mon Aug 24 2020

WIZ028-250445-
Eau Claire-
1055 PM CDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EAU CLAIRE COUNTY...

At 1054 PM CDT, a strong thunderstorm was located near Fall Creek, or
12 miles south of Eau Claire, moving southeast at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Augusta, Fairchild, Foster, Brackett and Allen.

LAT...LON 4460 9144 4465 9151 4479 9140 4462 9092
      4460 9092
TIME...MOT...LOC 0354Z 304DEG 22KT 4468 9135

Borghoff
Local storm report, Aug 24, 11:16 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             6 S FALL CREEK          44.67N 91.26W
08/24/2020  M1.00 INCH       EAU CLAIRE         WI   PUBLIC

            PICTURE VIA FACEBOOK.

&&

TDH
Local storm report, Aug 24, 11:58 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 PM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             2 SSE EAU CLAIRE        44.79N 91.49W
08/24/2020  M1.00 INCH       EAU CLAIRE         WI   PUBLIC

            PICTURE ON TWITTER.

&&

TDH
Local storm report, Aug 25, 12:04 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 AM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             2 SSW ALTOONA           44.77N 91.45W
08/24/2020  M1.00 INCH       EAU CLAIRE         WI   BROADCAST MEDIA

&&
Special weather statement, Aug 25, 12:26 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1226 AM CDT Tue Aug 25 2020

WIZ025-027-250615-
Chippewa-Dunn-
1226 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND
SOUTHWESTERN CHIPPEWA COUNTIES...

At 1225 AM CDT, a strong thunderstorm was located near Wheeler, or 9
miles north of Menomonie, moving east at 25 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Menomonie, Bloomer, Colfax, Hoffman Hills Rec Area and Tainter Lake.

LAT...LON 4495 9189 4511 9190 4511 9145 4492 9147
TIME...MOT...LOC 0525Z 272DEG 23KT 4502 9183

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:55 PM CDTSpecial Weather StatementMPXEau Claire50 min
Aug 24, 11:11 PM CDTSevere Thunderstorm WarningMPXEau Claire49 min
Aug 24, 11:59 PM CDTSevere Thunderstorm WarningMPXEau Claire46 min
Aug 25, 12:26 AM CDTSpecial Weather StatementMPXDunn49 min
Aug 25, 12:32 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn58 min
Aug 25, 1:05 AM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire40 min

Nearby

Heat Advisories in Minnesota, 2020Heat Advisories in Wisconsin, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.